Question about TPN

Posted
by Starburst Starburst, ADN, BSN, CNA (New) New Nurse

Specializes in MED-SURG.

For the last 4 days I was taking care of a patient who has total of 110 ml/hr (all continous infusions combined). He got more swollen after the doc ordered to give Rocephin, so we stopped it. But the doc think that his swelling may not be from allergic reaction but fluid overload. He got his paracentecis yesterday due to ascites in his abdomem. They left it openly drains into the flexi seal during my shift. He has been having TPN for the last 5 days. His rate was 83 ml/hr. Today, the doc changed the TPN to be more concentrated and runs at 42 ml/hr. I got the new TPN bag, but forgot about the modified rate and ran it at 83 ml/hr for 9 hours before I changed the rate. The patient didn't have any distress. He became less swollen as the shift goes. I can see a big difference from the beginning of the shift to the end of the shift. His BG has been 109 before the new TPN was administered and 129 after 9 hours (doesn't need insulin per my facility protocol). His lungs sound the same, I didn't hear any crackle. I know I made a med error for not changing the rate, and I feel horrible about it. My question is did I unknowingly harmed my pt in anyways that it may not show just yet? What happened (in general) if you run a higher concentration of TPN at the same rate? 

Tweety, BSN, RN

Specializes in Med-Surg, Trauma, Ortho, Neuro, Cardiac. Has 30 years experience. 31,844 Posts

The only problem I can see would be electrolytes such as getting too much potassium which might have a cardiac effect on someone that is too unhealthy to clear it out quickly.    But I imagine this would have happened before the end of your shift.  

I know when mistakes happen we worry.  All the best.

DavidFR, BSN, MSN, RN

Specializes in Oncology, ID, Hepatology, Occy Health. Has 36 years experience. 515 Posts

You gave 369 mls of fluid extra, which is not alot in a grown adult. I'm not sure what the electrolyte concentartions are in your TPN in the US, but here in France we use Kabiven (manufactured in Sweden) and the electrolytes are minimal. 

Your patient was fine. Looks like you surveyed him really well. It's a horrible feeling when we make a mistake, but we're all human and error is human. That you were concerned and didn't take it lightly shows how consciencious you are. Learn a lesson, but don't beat yourself up over this.